Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Quad Cities, IA

April 19, 2000Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 19, 2000, 11:20 PM CDT for Muscatine County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 19, 2000, 11:20 PM CDT (04:20 UTC)
Expired
Apr 20, 2000, 12:00 AM CDT
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 8:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 471 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-616 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
471 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 200422
SVRMLI
IAC139-200500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 PM CDT WED APR 19 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSCATINE COUNTY IN EAST CENTRAL IOWA

* UNTIL MIDNIGHT CDT

* AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES     
  SOUTH OF NEW ERA...OR 8 MILES EAST OF MUSCATINE...MOVING NORTH AT 
  40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MIDWAY BEACH BY 1125 PM CDT.
   PLEASANT PRARIE BY 1130 PM CDT.
   STOCKTON BY 1135 PM CDT.
   SWEETLAND CENTER BY 1135 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4141 9103 4144 9084 4158 9080 4159 9097

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 PM CDT, 8 hours 35 minutes earlier.

Area forecast discussion, Apr 19, 2:45 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT WED APR 19 2000

PLENTY TO LOOK AT TODAY.  WELCOME PRECIP THAT MOVED THROUGH
OVERNIGHT AND EARLY THIS MORNING HAS EXITED INTO NORTHERN ILLINOIS
AND SOUTHERN WISCONSIN.  IMPRESSIVE UPPER LOW HAS MOVED INTO
SOUTH-CENTRAL SOUTH DAKOTA THIS AFTERNOON.  AT THE SURFACE...THE
LOW  IN SOUTHEASTERN SOUTH DAKOTA HAS OCCLUDED AND THE NEW LOW HAS
DEVELOPED IN NORTH-CENTRAL MISSOURI AND SOUTH-CENTRAL IOWA.  WARM
FRONT EXTENDS SOUTHEASTWARD INTO EAST-CENTRAL MISSOURI  WITH A
DRYLINE SOUTHWESTWARD INTO SOUTH-CENTRAL KANSAS.
CLOUDS-DRIZZLE-GRUNGE HAVE KEPT TEMPS IN CHECK ACROSS NORTHERN PART
OF CWFA.  BREAKS IN CLOUDS NOW DEVELOPING ACROSS SOUTHERN COUNTIES
SHOULD PROVIDE JUST ENOUGH HEATING TO DESTABILIZE THE LOWER
LAYERS...THEN AS THE UPPER LOW APPROACHES THE CAP SHOULD WEAKEN
ENOUGH FOR THUNDER TO MOVE IN EARLY THIS EVENING.  REFERENCE THE SPC
DAY 1 OUTLOOK FOR A DETAILED DISCUSSION OF THE REGIONAL THREAT.

WILL KEEP MENTION OF SEVERE FOR THIS EVENING.  STORMS SHOULD BE
MOVING AT 40 TO 50 KTS AGAIN TONIGHT...SO WOULD NOT EXPECT A THREAT
OF FLASH FLOODING.  AREAS TO WATCH ARE NORTHWESTERNMOST COUNTIES
WHERE RAINFALL THIS MORNING EXCEEDED AN INCH IN SPOTS.

MODELS IN GENERAL AGREEMENT ON THE EVOLUTION OF THE UPPER LOW BUT
HAVE SOME DISCREPANCIES ON THE MOVEMENT OF THE SURFACE FEATURES.  AT
THIS POINT PREFER THE ETA SOLUTION WHICH DEFINES THE SURFACE LOW A
LITTLE MORE CLEARLY AT 00Z.

GIVEN THE STRENGTH OF THE SYSTEM...WOULD EXPECT A SIGNIFICANT CLOUD
SHIELD TO BLANKET THE AREA THURSDAY SO TEMPS WILL STRUGGLE TO CLIMB
OUT OF THE 50S.  EXPECT NGM IS TOO OPTIMISTIC CLEARING THINGS OUT
THURSDAY NIGHT SO WILL UNDERCUT GUIDANCE TEMPS FRIDAY BY TWO CATS OR
MORE AND HANG ON TO THE CLOUDS.

ON THE BRIGHT SIDE...THE WEEKEND LOOKS NICE WITH TEMPS WARMING BACK
INTO THE 70S AND LOTS OF SUN FOR EASTER EGG HUNTS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Special weather statement, Apr 19, 6:12 PM CDT, 5 hours 8 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-200300-

SIGNIFICANT WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT WED APR 19 2000

...POTENTIAL FOR A FEW SEVERE THUNDERSTORMS LATE THIS EVENING...MAINLY
ALONG AND SOUTH OF HIGHWAY 34...

AT 6 PM...LOW PRESSURE WAS CENTERED OVER SOUTHERN SOUTH DAKOTA WITH
A WARM FRONT DRAPED ACROSS IOWA AND ILLINOIS FROM ROUGHLY IOWA CITY TO
THE QUAD CITIES TO NEAR KEWANEE. A DRYLINE REMAINS NEARLY STATIONARY
FROM SOUTH CENTRAL IOWA THROUGH NORTHWEST MISSOURI INTO EASTERN KANSAS.

SHOWERS AND THUNDERSTORMS WHICH DEVELOPED OVER MISSOURI HAVE MOVED
QUICKLY INTO CENTRAL ILLINOIS. A LAYER OF WARM AIR ALOFT...ALSO KNOWN
AS A CAP...HAS PREVENTED CONVECTION FROM BLOSSOMING ALONG THE DRYLINE.
HOWEVER...COOL AIR ALOFT FROM AN APPROACHING UPPER LEVEL DISTURBANCE
WILL AID IN ERODING THE CAP WITH THUNDERSTORM DEVELOPMENT EXPECTED BY
10 PM OVER WESTERN MISSOURI AND PORTIONS OF EASTERN KANSAS. THESE
THUNDERSTORMS WILL LIKELY MOVE EAST INTO NORTHEAST MISSOURI...SOUTHEAST
IOWA AND WEST CENTRAL ILLINOIS AROUND MIDNIGHT AND CONTINUE THROUGH THE
OVERNIGHT. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS. A FEW THUNDERSTORMS MAY PRODUCE LARGE
HAIL AND DAMAGING WINDS ALONG AND SOUTH OF A MOUNT PLEASANT TO MONMOUTH
LINE.

EMERGENCY MANAGERS AND SPOTTERS OVER SOUTHEAST IOWA...NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS SHOULD MONITOR LATER STATEMENTS AND SHORT TERM
FORECASTS. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING SOUTH OF
INTERSTATE 80.

MCCLURE
Local storm report, Apr 19, 10:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1058 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    2 N GARRISON              IA   1.5 INCH HAIL
04/19/00   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0915 PM    3 NE HAZLETON             IA   .88 INCH HAIL
04/19/00   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 PM    INDEPENDENCE              IA   WIND DAMAGE WITH .50 INCH HAIL
04/19/00   BUCHANAN                       REPOBRTED BY STORM SPOTTER

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:19 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan41 min
Apr 19, 9:03 PM CDTSevere Thunderstorm WarningDVNBuchanan42 min
Apr 20, 12:21 AM CDTSevere Thunderstorm WarningDVNLee24 min
Apr 20, 12:32 AM CDTSevere Thunderstorm WarningDVNDes Moines43 min
Apr 20, 4:46 AM CDTSevere Thunderstorm WarningDVNLouisa44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.